MAUDE Adverse Event Report: LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE

LIVANOVA CANADA CORP. MITROFLOW LXA; TISSUE HEART VALVE
Model Number LXA23
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Aortic Insufficiency (1715); Heart Failure (2206); Cardiogenic Shock (2262); Respiratory Failure (2484)
Date of Event 05/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the device was not returned, no further testing on the device are possible at this time.However, the results of the pathological examination performed at the hospital lab were received and confirmed the absence of vegetation or masses on the explanted prosthesis.The report also records the presence of leaflet fragments ''having thickened yellow-tan appearance''.Based on the available information, it is not possible to draw a definitive conclusion on the reported event.As reported in the scientific literature, structural valve deterioration is the major cause of failure of bioprosthetic heart valves.It is possible that the patient¿s clinical history and risk factors (hypertension, hyperlipidemia) may have contributed to the structural valve deterioration observed in this mitroflow valve (although not further discussed in the pathology report received, the "thickened yellow-tan appearance" noted in the leaflet suggests the presence of lipid infiltration which may be related to the hyperlipidemia reported).It should be noted that structural valve deterioration is listed as a possible adverse event in the mitroflow ifu.The event is, therefore, a known inherent risk of the device.The manufacturer is presently retrieving and reviewing the device history records of this device.A follow up report will be provided upon completion of the investigation.
 
Event or Problem Description
The manufacturer was informed on this event through the device tracking department.Based on the information reported on the patient implant form, a mitroflow lxa23 that was implanted on (b)(6) 2012 was explanted on (b)(6) 2020.Based on additional information provided, it was reported that the patient did well up until (b)(6) 2020, when the patient presented to the emergency room in florid pulmonary edema, cardiogenic shock.Echocardiography confirmed severe aortic valve insufficiency with probably either a torn leaflet or disruption, no signs for endocarditis.The patient received an impella to relieve the volume load and over the course of the next 48 hours the patient's condition stabilized nicely.A valve replacement was then performed.Upon inspection, the aortic valve did have some flimsy material on it, although it did not appear at all infected.The right coronary leaflet was fibrotic and rigid, and this was reportedly the cause of the leak.A decision was made to implant a mechanical valve this time and a carbomedics s5-021 was ultimately implanted.The patient was transferred back to the icu in stable conditions and recovered well postoperatively.The patient was restarted on anticoagulation and was discharged to home on (b)(6) 2020 with close follow up.The principal discharge diagnosis was of cardiogenic shock, acute systolic heart failure with reduced ejection fraction, acute hypoxic respiratory failure, failed aortic valve.
 
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa23, s/n # (b)(6), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova canada corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa23 mitroflow aortic pericardial heart valve at the time of manufacture and release.The root cause analysis previously provided remains unchanged.

Brand Name
MITROFLOW LXA
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP.
5005 north fraser way
burnaby, bc
MDR Report Key10766989
Report Number1718850-2020-01184
Device Sequence Number11024921
Product Code LWR
UDI-Device Identifier00896208000115
UDI-Public(01)00896208000115(240)LXA23(17)161231
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2020
Report Date (Section F) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2016
Device Model NumberLXA23
Device Catalogue NumberLXA23
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/10/2020
Device Age8 YR
Event Location Hospital
Date Report to Manufacturer10/02/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/13/2020
Initial Report FDA Received Date10/30/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR